Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 57, NWS Sioux Falls, SD

July 13, 2019Beadle County, Jerauld County, Sanborn County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 13, 2019, 7:56 AM CDT for Beadle County, Jerauld County, Sanborn County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2019, 7:56 AM CDT (12:56 UTC)
Expired
Jul 13, 2019, 8:30 AM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beadle County, SD, Jerauld County, SD, Sanborn County, SD

The radar

The Aberdeen radar (KABR), 135 km from the middle of the area, began a volume at 12:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 0.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

671 
WUUS53 KFSD 131256
SVRFSD
SDC005-073-111-131330-
/O.NEW.KFSD.SV.W.0057.190713T1256Z-190713T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
756 AM CDT Sat Jul 13 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Sanborn County in east central South Dakota...
  Southern Beadle County in east central South Dakota...
  Northeastern Jerauld County in central South Dakota...

* Until 830 AM CDT.

* At 755 AM CDT, a severe thunderstorm was located near Virgil, or 15
  miles southwest of Huron, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Virgil around 805 AM CDT.
  Alpena around 815 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4418 9866 4447 9847 4436 9799 4401 9821
TIME...MOT...LOC 1255Z 286DEG 28KT 4427 9851 

HAIL...1.00IN
WIND...60MPH
 
$$

Maldonado
1 follow-up statement
615 
WWUS53 KFSD 131313
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
813 AM CDT Sat Jul 13 2019

SDC005-073-111-131330-
/O.CON.KFSD.SV.W.0057.000000T0000Z-190713T1330Z/
Sanborn SD-Beadle SD-Jerauld SD-
813 AM CDT Sat Jul 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR NORTHWESTERN SANBORN...SOUTHERN BEADLE AND NORTHEASTERN JERAULD
COUNTIES...

At 812 AM CDT, a severe thunderstorm was located over Alpena, or 12
miles southwest of Huron, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Sanborn, southern Beadle and northeastern Jerauld
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4417 9863 4443 9841 4430 9803 4401 9821
TIME...MOT...LOC 1312Z 292DEG 25KT 4422 9838 

HAIL...1.00IN
WIND...60MPH
 
$$

Maldonado

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:34 AM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 13, 6:34 AM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
634 AM CDT Sat Jul 13 2019

.SHORT TERM...(Today and Tonight)
Issued at 234 AM CDT Sat Jul 13 2019

We continue to watch a couple areas of convection early this morning
that could bring impacts to the CWA.  Most noticeable area is a
slightly decaying MCS across east central Nebraska.  This activity
is running along the periphery of an enhanced area of H850 moisture.
However as it moves east and away from it's parent vorticity
maxima further west, it's going to be running into a warm layer at
700 mb which should limit growth potential slightly. That said,
there is certainly some lingering potential for strong winds along
and south of the hwy 20 corridor into daybreak. Further north,
considerable cloud layer developing on H850 moisture layer, but
soundings continue to show this layer is capped, and this
inversion may lead to less development potential towards the I-90
areas. Second area of convection across north central SD and
southern ND remain nearly stationary, but could try to build
southwards along instability gradient into daybreak.

All that said, convective high resolution models continue to do
rather poorly with small mesoscale perturbations in the flow, and
their resulting convection. Anticipating some scattered
convection to move through NW Iowa into mid-morning, but all signs
point to convection over north central SD decaying slowly into
the morning. However, another hot and humid day is in store for
the region, and we'll have to keep an eye on two features. The
first is the remnant MCV across Nebraska (which looks to stay
south of the CWA), and a second will be a small perturbation
dropping southeast from Montana later morning and into the
afternoon. This secondary wave could provide enough support for
scattered convection to develop this afternoon in areas along and
north of I-90 along a minor sfc convergence zone. Instability and
mid-lvl lapse rates are sufficient, but shear could be a bit
stronger for a more organized severe weather risks That said,
wouldn't be surprised to see a few stronger storms later today.

Rising temperatures and dew points push heat indices into the 90-100
degree range; warmest in south central SD. No heat advisory planned
at this point.

Tonight: 700 mb thermal advection intensifies tonight, which should
prevent much in the way of organized convective development into
Sunday morning. Certainly can't discount something isolated
developing on the edge of the thermal ridge Sunday morning, but
location is uncertain.

.LONG TERM...(Sunday through Friday)
Issued at 234 AM CDT Sat Jul 13 2019

Sunday: Hot and humid will be the story for Sunday as dew points
surge into the 70s, and temperatures rise into the 90s.  Heat
advisories may be needed.  We'll keep an eye on potential MCS
activity across ND that will try to ride along the edge of the
EML into SUnday evening, but indications point to this staying
just outside the area.

Monday-Wednesday: Another hot and humid day on Monday, with highs in
the 90s and heat index readings over 100 in many locations.  There
are certainly signs for potential convection issues as we move into
Monday night, Tuesday, and Wednesday as mid-level flow flattens and
the area becomes much more susceptible to MCS development.
Temperatures on Tuesday and Wednesday may cool slightly, but dew
points will also increase and will keep heat index readings near
advisory criteria.

Thursday-Friday: Minimal changes made to the end portions of the
forecast as model differences begin to grow.  There will certainly
be a strong wave moving through southern Canada or the northern US,
but uncertain on the track at this point.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 631 AM CDT Sat Jul 13 2019

Thunderstorms will continue near Sioux City for another hour or
two, with a secondary cluster of storms approaching Huron through
9am. Storms may fade slightly by mid-late morning, however
watching potential for redevelopment by early to mid afternoon in
areas along and north of I-90.

VFR conditions are anticipated with brief reductions in any
convection. Due to uncertainties in spatial coverage of storms,
will only mention vicinity attm.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Dux
Hazardous weather outlook, Jul 13, 4:15 AM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
415 AM CDT Sat Jul 13 2019

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
050-052>070-140915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Lincoln-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Bon Homme-Yankton-
415 AM CDT Sat Jul 13 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms may develop through mid-
morning, however the risk of severe storms is low.

Isolated strong to potentially severe storms may develop in areas
along and north of Interstate 90 this afternoon and early
evening. The main risks will be one and a half inch hail and 60
mph winds.

Heat index values Saturday afternoon will average between 90 and
98 degrees.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat index readings will climb between 95-105 degrees beginning
Sunday and continuing through Thursday. Occasional thunderstorm
chances will remain in the forecast, especially late Monday,
Tuesday, and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ020>022-031-032-NEZ013-014-SDZ071-140915-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Union-
415 AM CDT Sat Jul 13 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will continue to move east across the
outlook area through mid-morning. While the severe weather risk
remains low, a very isolated storm could produce marginally severe
hail through 9 am along with 30 mph wind gusts.

Humid conditions will arrive later today, with heat index values
approaching 95 degrees.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat index readings will climb between 95-105 degrees beginning
Sunday and continuing through Thursday. Occasional thunderstorm
chances will remain in the forecast, especially late Monday,
Tuesday, and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:00 AM CDTSevere Thunderstorm WarningFSDMinnehaha30 min
Jul 13, 7:21 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld39 min
Jul 13, 8:21 AM CDTSevere Thunderstorm WarningFSDAurora, Beadle, Davison, Jerauld, Miner, Sanborn39 min
Jul 13, 4:59 PM CDTSevere Thunderstorm WarningFSDMinnehaha31 min
Jul 13, 5:47 PM CDTSevere Thunderstorm WarningFSDBeadle43 min
Jul 13, 6:22 PM CDTSevere Thunderstorm WarningFSDBeadle38 min
Jul 13, 6:56 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury, Miner, Sanborn49 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.